Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 183, NWS Wichita, KS

May 24, 2002Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2002, 1:52 PM CDT for Sumner County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2002, 1:52 PM CDT (18:52 UTC)
Expired
May 24, 2002, 2:30 PM CDT
In force
38 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sumner County, KS

The radar

The Wichita radar (KICT), 65 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 6.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
558 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 241852
SVRICT
KSC191-241930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
152 PM CDT FRI MAY 24 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 230 PM CDT.

* AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF GEUDA SPRINGS...OR ABOUT
  11 MILES WEST OF ARKANSAS CITY...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR GEUDA SPRINGS AROUND 200 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER
COUNTY UNTIL 230 PM CDT.

LAT...LON 3709 9739 3696 9723 3701 9714 3727 9716

/FRANK

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:01 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 24, 11:01 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1101 AM CDT FRI MAY 24 2002

...UNSEASONABLY CHILLY AIR HAS INVADED MUCH CENTRAL AND SOUTH
CENTRAL KANSAS...

WILL CONTINUE LIKELY POPS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS
DEVELOPING LATE THIS MORNING AND AFTERNOON WITH ADDITIONAL
ISENTROPIC LIFT.  OTHERWISE...HAVE BROUGHT HIGH TEMPERATURES WAY
DOWN TO THE NORTH OF BOUNDARY WITH OVERCAST SKIES AND A STIFF
NORTHEAST WINDS.  HAVE ALS0 TWEAKED UP TEMPERATURES ACROSS PORTIONS
OF SOUTHEAST KANSAS WHERE THE SUN IS MAKING AN APPEARANCE TO THE
SOUTH OF THE COLD FRONT.

.ICT...
KS...FLOOD WATCH UNTIL 600 AM CDT SATURDAY FOR ZONES KSZ052>053...
KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.

COX

In the hours before

Local storm report, May 24, 8:36 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
836 AM CDT FRI MAY 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0836 AM    1 W ROCK                  KS   FLASH FLOOD
05/24/02   COWLEY                         LAW ENFORCEMENT REPORTED
                                          THAT WATER REMAINED ACROSS
                                          THE ROAD.

CH
Special weather statement, May 24, 11:49 AM CDT, 2 hours 3 minutes before
KSZ052-053-067>072-082-083-091>096-098>100-242300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1149 AM CDT FRI MAY 24 2002

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...
MAINLY ALONG AND TO THE SOUTHEAST OF A WINFIELD...TO CHANUTE LINE.
AN ISOLATED REPORT OF DIME SIZE HAIL WILL BE POSSIBLE ACROSS THE
REST OF THE REGION...BUT SPOTTER ACTIVATION IS NOT EXPECTED IN
THESE AREAS.

LATE THIS MORNING...A COLD FRONT WAS SITUATED FROM AROUND
WELLINGTON...TO JUST SOUTH OF CHANUTE.  SOUTH OF THIS BOUNDARY...
THERE HAS BEEN SOME SUNSHINE AND TEMPERATURES HAVE ALREADY
WARMED TO NEAR 70 ALONG THE OKLAHOMA BORDER.  SCATTERED
THUNDERSTORMS WILL DEVELOP ALONG AND TO THE SOUTHEAST OF THIS
BOUNDARY THIS AFTERNOON.  THE PRIMARY THREAT WILL BE LARGE HAIL TO
THE SIZE OF QUARTERS...AND ISOLATED DAMAGING WIND GUSTS.

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND SOUTHEAST OF A
WINFIELD...TO CHANUTE LINE ANY TIME THIS AFTERNOON THROUGH 8 PM.

IN ADDITION...MORE RAIN IS EXPECTED TO FALL ON ALREADY SATURATED
GROUNDS.  THEREFORE...A FLOOD WATCH REMAINS IN EFFECT FOR THE
REGION THROUGH EARLY SATURDAY MORNING.  ANYONE WHO EXPERIENCES
FLOODING SHOULD CALL THEIR REPORT IN IMMEDIATELY TO THE NEAREST LAW
ENFORCEMENT AGENCY...WHO WILL RELAY THE INFORMATION TO US.

FRANK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:58 AM CDTFlash Flood WarningICTButler, Cowley4 hr
May 24, 2:10 AM CDTFlash Flood WarningICTElk, Greenwood4 hr
May 24, 2:29 AM CDTFlash Flood WarningICTSedgwick4 hr
May 24, 3:35 AM CDTFlash Flood WarningICTChautauqua4 hr
May 24, 3:59 AM CDTFlash Flood WarningICTWilson6 hr
May 24, 4:06 AM CDTFlash Flood WarningICTLabette, Montgomery, Neosho6 hr
May 24, 4:16 AM CDTFlash Flood WarningICTButler, Cowley5 hr
May 24, 5:38 AM CDTFlash Flood WarningICTElk, Greenwood5 hr
May 24, 6:23 AM CDTFlash Flood WarningICTAllen4 hr
May 24, 1:58 PM CDTSevere Thunderstorm WarningICTCowley62 min
May 24, 5:34 PM CDTSevere Thunderstorm WarningICTMarion56 min
May 24, 6:07 PM CDTSevere Thunderstorm WarningICTButler53 min
May 24, 6:14 PM CDTSevere Thunderstorm WarningICTGreenwood61 min
May 24, 6:20 PM CDTSevere Thunderstorm WarningICTSumner55 min
May 24, 6:28 PM CDTSevere Thunderstorm WarningICTCowley62 min
May 24, 6:56 PM CDTSevere Thunderstorm WarningICTButler64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.